Ask a doctor

After Artefill, Will Gel-like Fluid in my Face Go Away?

I had artefill injected almost a year ago around my mouth, and my face feels puffy mostly around my cheeks and under cheek bones. When I touch my face I can feel the gel. Will this go away soon or will it remain like this for 5 years?

Doctor Answers (5)

Avoid ArteFill

+6

I have said numerous times on this web site that patients should avoid the use of all "permanent" fillers like ArteFill. Long term problems can develop as many as 8-10 years later with infections and granulomas.

Also, if you don't like the result you are basically stuck with it. Please use the growing armamentarium of temporary fillers. While these have to be repeated, the treatments can be adjusted as you age to adapt the new issues you develop. If you have any problems from the injection, they will just go away.


Seattle Plastic Surgeon
5.0 out of 5 stars 48 reviews

Artefill Is A Permanent Filler

+6

Unfortunately, this is one of the reasons that I advise against the use of permanent fillers such as Artefill. If you are unhappy with the results there is little you can do to correct this.

Artefill is marketed as a permanent filler and with its predecessor Artecoll, there is significant evidence that this filler will remain longer than five years. This of course does not help you with your problem.

Some doctors have had some success with using injectable steroids to shrink the implant, but if you are talking about a large area around your upper cheeks, this is probably not an option. I wish I had better news for you.

I would encourage you to seek the opinion of reputable doctors in your area who specialize in facial cosmetic dermatology or plastic surgery.

Please remember, when considering a permanent filler such as Artefill, do you homework and research, and consider that permanent fillers can cause permanent problems.

Arnold W. Klein, MD
Beverly Hills Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Be careful before you have any permanent filler

+4

Most permanent or semipermanent fillers look fantastic after injection, including Artecoll and silicone. This is not a reason to consider getting them yourself.

Over time, permanent fillers can form inflammatory reactions with the body's tissues. Some of the worst disasters we have seen have been with silicone injections. The injections look fine to begin with. Over the years, the silicone attracts water to the area via an inflammatory reaction. The natural lip edges blunt. Extra tissue forms at the bottom of the lips (trout lip deformity). Extra tissue forms inside the mouth. The entire mouth area swells grotesquely. The jawline becomes huge. The results are devastating, and, sadly, irreversible.

There are many very prominent individuals who have had this silicone injections performed and have been public about their unfortunate experience. I have the misfortune of taking care of some of those patients. They had no idea that three years after their injections the deformities would start and never reverse.

When injected for frown lines, a characteristic bulge develops below the area of injection.

When injected into the cheeks, permanent swelling below the cheek develops, becoming almost translucent over time.

We do not place semipermanent fillers or silicone in our practice. For patients desiring permanent results, we have had nice results with LiveFill, an autologous fully live filler placed (made of the body's own tissues) that may have significant advantages over fat injection. The grafts are taken during surgery from the patient and placed directly into areas of hollowness in the face. LiveFill does not supplant the use of cleverly performed injections of hyaluronic acid filler, since LiveFill acts three dimensionally at a deep level to fill, rather than in superficial wrinkles, where hyaluronic acid fillers are at their best.

I would concur 100% with Dr. Klein's opinion that it is not advisable to have any permanent nonbiologic filler placed into your face. However I am sad to see how many patients, as we speak, are still receiving silicone injections.

Brent Moelleken, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 92 reviews

You might also like...

A Year After Artefill

+1
I think the main question is how does your Artefill look? I speak with a number of patients that have had Artefill and a few have said that the area that was injected feels doughy or gel like. They are all thrilled with their result or at the least say that they got an improvement. The gel feeling in the area of the injection is likely the new tissue that Artefill has made for you. In comparison to the other areas of the face that are losing volume the area that has been rejuvenated or filled will feel a little different or more like the fullness of a babies cheek.

As a non-surgical solution this product does not get any better, but it needs to be in the right hands.

I hope that helps.

Best regards.


Brian Windle, MD
Kirkland Plastic Surgeon
5.0 out of 5 stars 12 reviews

Artefill - gel feeling

+1

A year after your treatment your result is likely to be your final result.  The collagen gel in the product dissolves quickly and the permanent part of the product is left behind.  If you are unhappy with your results, I'd advise you return to you doctor and see if there is anything that can be done to improve your appearance.

Dr. Cat Begovic M.D.

Catherine Huang-Begovic, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.